Washington, 2018Wildfire in Washington, August 11 to 31, 2018
August 11 to 31, 2018 · NWS OTX · 1 event in 1 county or zone
The Boyds Wildfire on the west side of Lake Roosevelt near Kettle Falls began on August 11th from an unknown cause and eventually consumed 4712 acres of timber and brush. The fire mostly consumed timber on the slopes west of Lake Roosevelt, however at lower elevations the fire closed the main highway along Lake Roosevelt and destroyed two homes and several outbuildings.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Boyds Wildfire on the west side of Lake Roosevelt near Kettle Falls began on August 11th from an unknown cause and eventually consumed 4712 acres of timber and brush. The fire mostly consumed timber on the slopes west of Lake Roosevelt, however at lower elevations the fire closed the main highway along Lake Roosevelt and destroyed two homes and several outbuildings. The fire was largely contained by September 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 10, 9:37 PM PST, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 10, 9:37 PM PST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1037 PM PDT Fri Aug 10 2018
.SYNOPSIS...
A cold front tonight into Saturday will heighten the risk for new
wildfires and growth of existing fires with dry, gusty winds and
the threat of isolated to scattered thunderstorms. Temperatures
will cool by 15 to 20 degrees by the weekend, then look for more
dry and warmer weather for early next week.
&&
.DISCUSSION...
Evening update: the radar is starting to show some
convection/isolated showers developing around the Columbia Basin
from near the Tri-Cities up through Ritzville. Updated PoPs to
increase the threat of showers/thunderstorms (though with little
measurable precipitation) for the remainder of the this evening
across the upper Columbia Basin/Palouse into portions of the
western Spokane area and some of the northern mountains. Better
chances still develop later overnight/early Saturday with the
incoming cold front. /J. Cote'
&&
.AVIATION...
06Z TAFS: A cold front will approach the region tonight and
pass through Saturday, bringing increasing middle to high clouds,
limited thunderstorm chances. The best threat will be late tonight
into early Saturday morning for TAF sites before the risk mainly
moves to the mountains late Saturday morning to afternoon. Some
brief gusty winds tonight will subside early, before a more
notable increase in winds for late Saturday morning and especially
through Saturday afternoon. Winds then decline after 01-04Z.
Primarily VFR conditions are expected, save for the localized
reductions in visibility due to smoke from area wildfires. /Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 69 85 56 80 56 85 / 20 30 0 0 0 0
Coeur d'Alene 68 86 54 79 53 84 / 10 30 0 0 0 0
Pullman 65 83 50 79 49 85 / 20 20 0 0 0 0
Lewiston 73 91 60 87 58 91 / 20 0 0 0 0 0
Colville 70 89 52 81 50 87 / 30 30 0 0 0 0
Sandpoint 64 86 50 78 48 82 / 10 30 0 0 0 0
Kellogg 66 85 52 76 51 81 / 10 20 0 0 0 0
Moses Lake 68 88 56 84 57 90 / 30 0 0 0 0 0
Wenatchee 69 83 60 84 61 89 / 20 0 0 0 0 0
Omak 69 88 58 85 59 89 / 30 20 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 8 PM PDT Saturday for Northern and
Central Idaho Panhandle (Zone 101).
WA...Red Flag Warning until 8 PM PDT Saturday for East Washington
Northeast (Zone 686)-East Washington Northern Columbia
Basin (Zone 673)-East Washington Okanogan Highlands (Zone
687)-East Washington Okanogan/Methow Valleys (Zone 684)-
East Washington Palouse and Spokane Area (Zone 674).
Red Flag Warning until 8 PM PDT Saturday for East Washington
Central Cascade Mountains (Zone 682)-East Washington
Central Cascade Valleys (Zone 677)-East Washington North
Cascades (Zone 685).
Red Flag Warning until 11 AM PDT Saturday for East Washington
South Central Cascade Mountains (Zone 680)-East Washington
South Central Cascade Valleys (Zone 676).
&&Hazardous weather outlook, Aug 10, 5:28 AM PST, 18 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
628 AM PDT Fri Aug 10 2018
IDZ001>004-026-027-WAZ031>038-041>044-111400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
628 AM PDT Fri Aug 10 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Another day or record heat is expected today with most locations
warming to well above the century mark. Critical fire weather
conditions is forecast through this evening for hot and unstable
conditions along with dry and breezy conditions near the Cascades
and Columbia Basin late this afternoon and evening. Isolated to
scattered dry thunderstorms may develop tonight mainly in Central
Washington.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Dry thunderstorms are possibly over Northeast Washington into the
north Idaho Panhandle Saturday morning. Breezy winds Saturday may
lead to fire growth on new or existing fires.
Wildfire, Okanogan Highlands
- When
- August 11, 12:00 AM PST to August 31, 11:59 PM PST
- Where
- Okanogan Highlands forecast zone
- Property damage
- $13 million
- Reported by
- State Official
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
The Washington Dept. of Natural Resources reported two homes and several additional structures destroyed in the Boyds Wildfire. The cost of fire fighting resources involved in containing this fire was calculated at 12.6 million dollars.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11 to 15, 20187 deaths · 1 event
- Wildfire in Washington, August 11 to 31, 2018$13 million · 1 event
- Flash Flooding in New Jersey, August 11, 2018$3.2 million · 22 events
- Wildfire in Washington, August 11 to 16, 2018$864,000 · 1 event
- Flash Flooding and Flooding in Massachusetts, August 11 to 12, 2018$175,000 · 14 events
- Flash Flood and Damaging Winds in Kentucky, August 11, 2018$150,000 · 50 kt wind · 3 events
- Flash Flooding in Pennsylvania, August 11, 2018$45,000 · 4 events
- Flash Flood in Arizona, August 11, 2018$50,000 · 1 event
- Flash Flooding and Damaging Winds in Kentucky, August 11, 2018$30,000 · 53 kt wind · 9 events
- Flash Flooding and Flood in Kentucky, August 11, 2018$19,000 · 50 kt wind · 8 events
- Damaging Wind in Michigan, August 11, 2018$25,000 · 52 kt wind · 1 event
- Flash Flooding and Hail in Pennsylvania, August 11, 201850 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775971.